Q:  Son, Age 6, has New Doctor


I have just seen a New Doctor with my 6 year old son who has been diagnosed for the last 2 years with bp, adha, odd, separation anxiety and a few others we are seeing the new md due to a passive md we recently had now my question is the new md thinks that my child is not adha just bp so he wants to remove ritlan form the med list, and put him on trileptal along with his depakote and catapress. how long do I have to wait for the trileptal to kick in I tried not giving the ritlan the first day and he had panic attacks when I went to leave him.. and how will the trileptal work with the depakote???  should I make the change slowly or quickly????


Dear Ms. H' -- 
It's clear that you are worried about your son, and are trying to help him get the best set of medications.  These are scary decisions, whether to change from one thing and whether to add another, using medications like these.  You've probably figured out that your son has symptoms (one would figure, based on all these diagnoses) that different people might view -- and treat -- differently.  In other words, there are probably no "right" answers here  -- and someone like me certainly is not in a good position to guess at them, even if there were!  However, there are some general principles to consider, and your doctor seems to be following them:  if one believes bipolar disorder could be part of what's going on, as both doctors have, then the principle almost all the mood experts I read is, rely on mood stabilizers and avoid anything that might make cycling worse.  We're not clear on whether a stimulant like Ritalin can indeed make bipolar disorder worse.  I've seen some child psychiatrists worry about it, but to my knowledge there is no clear knowledge that Ritalin (or other stimulants) is problem.  However, as a starting point, I think I'd be considering just the moves your son's doc is making -- probably one step at a time, to see clearly what is doing what.  

Trileptal will "kick in" within 1-3 days of reaching the dose he's going to need.  The problem is, we don't know that dose in advance, and people's metabolism varies a whole lot for medications like this one.  He could do really well on 300mg, or not see a benefit at all until 600mg or even higher, depending his size and his liver enzymes (which enzymes he has probably makes the bigger difference).  As you can see, that doesn't really answer your question.  Usually we just move the dose up in cautious steps until we see improvement, or a side effect, or hit some calculated maximum (if you have Word on your computer, you can read my dosing guidelines for adults here).  Combining it with Depakote is a pretty common thing to do, not a clear problem; you just have to watch the liver enzymes a little more closely and worry about combined side effects (sedation, confusion, wobbly walking, for example).  

 In general, having just switched to a new doc', you should probably just keep making you worries and concerns known and see how he responds (the doctor, and your son!).  I hope things smooth out soon.  

Dr. Phelps


Published August, 2001